Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
J Toxicol Clin Toxicol. 1988;26(5-6):407-15.

Caffeine overdose in an adolescent male.

Author information

  • 1Department of Pharmacy, Hospital for Sick Children, Toronto, Ontario, Canada.

Abstract

A 16 year old male who ingested an estimated 6-8 grams of caffeine is described. Caffeine is commonly thought to be harmless, but its wide availability has promoted abuse. This patient manifested many of the adverse effects seen in acute caffeine ingestion including hypokalemia, elevated blood glucose, tachycardia, bigeminy and agitation. Respiratory alkalosis and chest pain, which have not been previously reported to our knowledge in caffeine overdose, were also noted in this patient. Three serum caffeine levels were analyzed and an abnormally long elimination half-life of approximately 16 hours was calculated from the results.

PMID:
3193494
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk